Missouri, 2025

Damaging Wind in Missouri, July 29, 2025

July 29, 2025 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produced a brief severe wind gust that flipped over a boat dock and caused other minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced a brief severe wind gust that flipped over a boat dock and caused other minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 5:21 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • An Extreme Heat Warning remains in effect for Oregon and Shannon counties through 8 PM Wednesday for daily afternoon and early evening heat index values up to 114 degrees.
  • A Heat Advisory remains in effect through 8 PM Wednesday for the rest of the area for daily afternoon and early heat index values of 100 to 109 degrees.
  • Shower and thunderstorm chances (30 to 60%) Wednesday into Thursday. Isolated wind gusts up to 60 mph and locally heavy rainfall are the primary risks.
  • Cooler temperatures will return by the end of the week into the weekend. Temperatures 5 to 15 degrees below climatological normals are forecast through this period.
Area forecast discussion, Jul 29, 5:21 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 PM CDT Tue Jul 29 2025

.KEY MESSAGES...

- An Extreme Heat Warning remains in effect for Oregon and
  Shannon counties through 8 PM Wednesday for daily afternoon
  and early evening heat index values up to 114 degrees.

- A Heat Advisory remains in effect through 8 PM Wednesday for
  the rest of the area for daily afternoon and early heat index
  values of 100 to 109 degrees.

- Shower and thunderstorm chances (30 to 60%) Wednesday into
  Thursday. Isolated wind gusts up to 60 mph and locally heavy
  rainfall are the primary risks.

- Cooler temperatures will return by the end of the week into
  the weekend. Temperatures 5 to 15 degrees below climatological
  normals are forecast through this period.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 207 PM CDT Tue Jul
29 2025

A remnant outflow boundary from last night's convection across
the northern Plains has stalled out across the area this
afternoon. Diurnal heating has eroded any capping across
southern Missouri, and the cumulus field has expanded and become
somewhat agitated. CAMs and the Ozark Pulse Thunderstorm Index
depict isolated to widely scattered pulse convection initiating
this afternoon. With 0-3 km theta-e differences of 25-30 C, some
gusty downburst winds will be possible under the strongest
storms. Most areas will remain dry today, though, and PoPs have
been limited to 20%.

A shortwave will translate eastward across the northern Plains
this evening and help initiate storms along a slow-moving cold
front, likely growing into an MCS. Models have trended slightly
farther north with their storm track with recent runs, meaning
lower chances any remnant activity gets into our central
Missouri counties by Wednesday morning. In fact, 12Z HREF 40 dBZ
paintballs show almost no members with convection into our area
in the morning. Indeed, upwind-propagating Corfidi vectors
pointing to the northeast would suggest most if not all
convection would stay north of our area. If it does dive farther
south than anticipated, meager shear would likely prevent it
from surviving for too long before diminishing.

If this activity does indeed track north of the CWA or fall
apart, less cloud cover would lend itself to greater diurnal
heating. This heating would have two effects: increased
afternoon heat indices, and increased afternoon pulse
thunderstorm potential. Max forecast heat indices once again
range from 100 to 110 deg, though locally higher values are
possible particularly if cloud cover remains sparse. The Heat
Advisory and Extreme Heat Warning remain in effect until 8 PM
Wednesday.

PoPs of 15-30% have been added Wednesday afternoon to account
for the pulse thunderstorm potential ahead of the aforementioned
cold front. The more widespread convection is expected to occur
Wednesday evening into the overnight hours as the front slowly
sinks into southern Missouri. Steep mid-level lapse rates (at
least in the evening) and modest but sufficient shear near the
front may allow for a few organized storms capable of strong to
severe wind gusts up to 50-60 mph. The Storm Prediction Center
has maintained its Marginal (1 of 5) risk for portions of
central Missouri. Furthermore, slow storm motions and rich
moisture (PWATs > 2.1") may allow for locally heavy rainfall as
well. HREF max precipitation output suggests a reasonable worst
case scenario of up to 4 inches possible through Wednesday
night. Most locations will see much less than that, however,
generally between just a tenth and 1.5 inches.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 207 PM CDT
Tue Jul 29 2025

Rain chances look to linger through Thursday morning and into
the afternoon as the aforementioned cold front slows down near
the MO/AR border. Fortunately, cooler air behind the front
should provide some much-needed relief from the heat,
particularly across central MO. It will be worth monitoring the
exact speed/positioning of the frontal passage on Thursday, as a
slower-moving (farther north) front may mean one more day of
heat for extreme southern Missouri. In fact, the deterministic
NBM is below the 25th percentile for highs on Thursday near the
AR border. It's possible the NBM is struggling with bias
correction in this transient regime-change environment, and
surely any precipitation in the area will muck up the
temperature forecast further, but it is not out of the question
that additional heat headlines will be needed for a tier or two
of counties across far southern Missouri on Thursday. To that
end, a large north-to-south temperature spread may become
apparent across the forecast area on Thursday, with highs in the
70s across central Missouri but remaining closer to 90 degrees
to the south. Future forecast packages will have to better
resolve this challenge.

There is high confidence that cooler temperatures will prevail
areawide Friday through the weekend behind the front as the
upper-level ridge retreats west. Max temperatures in the upper
70s to mid 80s will be 5 to 15 degrees below the climatological
average for this time of the year.

Ensemble clusters depict good agreement that the area will
remain under northwest flow aloft through the weekend and into
early next week. This pattern will open the door to possible
remnant MCS activity entering southeast Kansas and southwest
Missouri, but it is too early for any specifics on details at
this point.

Ensemble solutions begin to diverge more significantly next
week, though they suggest the upper-level ridge may creep back
to the east, resulting in warming temperatures again. Indeed,
the Climate Prediction Center 8-14 day outlook favors above-
average temperatures in the Aug 5th - 11th period.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 619 PM CDT Tue Jul 29 2025

VFR through the period with variable winds and mostly clear
skies.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT Wednesday for KSZ073-097-101.
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ055>058-066>071-
     077>083-088>097-101>105.
     Extreme Heat Warning until 8 PM CDT Wednesday for MOZ098-106.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Soria
Hazardous weather outlook, Jul 29, 1:22 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
222 PM CDT Tue Jul 29 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
222 PM CDT Tue Jul 29 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

Dangerous heat continues today through Wednesday. An Extreme Heat
Warning is in effect until 8 PM Wednesday for Shannon and Oregon
Counties where the hottest conditions will occur, and a Heat
Advisory is in effect through 8 PM Wednesday for the rest of the
area.

There is a 20% chance for an isolated afternoon thunderstorm
across portions of the area this afternoon. If a storm can
develop, brief locally heavy rainfall and lightning would be the
risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat continues through Wednesday with afternoon heat
index values generally in the 100 to 110 degree range.

There is a 30 to 60% chance for thunderstorms later Wednesday
into Thursday. A few strong storms with wind gusts up to 60 mph,
locally heavy rainfall, and frequent lightning will be possible
with this activity.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

In the hours before

Special weather statement, Jul 29, 6:38 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
738 PM CDT Tue Jul 29 2025

MOZ102-103-300115-
Barry MO-Stone MO-
738 PM CDT Tue Jul 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STONE AND
SOUTHEASTERN BARRY COUNTIES THROUGH 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kimberling City, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Table Rock Lake, Roaring River State Park, Shell Knob, Golden,
Emerald Beach, Eagle Rock, Chain-O-Lakes, Arrow Point, Coney Island,
and Lampe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3650 9378 3653 9383 3672 9356 3660 9339
      3650 9347
TIME...MOT...LOC 0037Z 040DEG 9KT 3661 9354

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lindenberg

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
July 29, 6:41 PM CST
Where
Stone County, 3.83 mi NNE of Viola
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
36.620, -93.550

A small boat dock was flipped over and multiple trees were snapped by high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281707.